Recall Class: Class I
Class I recalls are the most serious type of recall and involve situations in which there is a reasonable probability that use of these products will cause serious adverse health consequences or death.
Date Recall Initiated: April 2, 2014
Products: ABACUS Total Parenteral Nutrition Calculation Software, v3.1, v3.0, v2.1, and v2.0
Product Codes 8300-0045, 8300-0046, 8300-0047, 8300-0156, 8300-0157, 8300-0158, 8300-0166, 8300-0167, 8300-0168, 8300-0169
The affected software was manufactured from May 17, 2006 through May 28, 2013 and distributed from May 17, 2006 through March 17, 2014.
Use: ABACUS Total Parenteral Nutrition (TPN) Calculation Software is a Windows-based software application used by pharmacists to calculate or order TPN formulas. TPN is used to meet the nutritional needs of patients who cannot eat or drink by mouth and is used in the hospital or in the home by a licensed health care professional.
Other uses of ABACUS include: non-TPN volumes administered to patients on TPN therapy in order calculations, CVVH calculations Cardioplegia (Buckburg) calculations, epidural calculations, dilutions from concentrated ingredient, and combinations of multiple ingredients, fractional doses from larger volumes.
Baxter Corporation Englewood
14445 Grasslands Drive
Englewood, Colorado 80112-7062
Reason for Recall:
The firm received 2 reports in which the device has malfunctioned.
Due to software failures, the firm has identified the following potential issues when using ABACUS TPN calculation software:
- ABACUS v3.1 may calculate quantities of electrolytes that are double the expected values during the creation of TPN orders.
- ABACUS v3.1 may automatically add additional sterile water to a formula equal to the volume of a premix resulting in an over dilution.
- All software versions of ABACUS software display the calcium phosphate curve points for Premasol incorrectly; and
- All software versions of ABACUS may display an inaccurate estimation for calcium and phosphate precipitation in certain circumstances where multiple ingredients provide calcium.
If any of these failures were to occur, patients may be at risk for toxic or overdose symptoms. The symptoms are varied and depend on the type of software failure and composition of the fluid being compounded. Symptoms may be non-specific and include nausea, vomiting, dizziness or fatigue. Some more severe symptoms include a problem with the rate or rhythm of the heartbeat (cardiac arrhythmia), an abnormal buildup of fluid in the air sacs of the lungs, which leads to shortness of breath (pulmonary edema), congestive heart failure and seizures. A fatal outcome is possible, especially with the high risk population.
Health care professionals: For questions about the actions to be taken, contact Baxter Technical Support at 1-800-678-2292, Monday through Friday, 6 am – 5 pm, Mountain Time or by email at COtechsupport@baxter.com. For questions about the recall, contact Baxter at 303-617-2242.
For more information regarding this recall, click here.
Get PSO News Via Email
Read Our Free PSO WhitepaperLearn how PSOs can help you build a safer, smarter organization without the fear of legal liability. Read our FREE whitepaper, "Patient Safety Organizations: Gaining Better Insight Without the Fear of Legal Discovery," authored in conjunction with Lynda M. Johnson, partner at Friday Eldredge & Clark, LLP.